Indiana, 2013

Heavy Rain in Indiana, July 21, 2013

July 21, 2013 · NWS PAH · 4 events in 2 counties and zones

Large clusters of thunderstorms with torrential downpours moved slowly north along a warm front. The storms were enhanced by a 500 mb shortwave trough digging southeast across the Missouri Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Large clusters of thunderstorms with torrential downpours moved slowly north along a warm front. The storms were enhanced by a 500 mb shortwave trough digging southeast across the Missouri Valley. Precipitable water values were very close to 2 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 21, 3:56 PM CST, 2 hours 19 minutes earlier.

Area forecast discussion, Jul 21, 3:56 PM CST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
456 PM CDT SUN JUL 21 2013

.UPDATE...
ISSUED AT 456 PM CDT SUN JUL 21 2013

AFTER LOOKING AT NEW HRRR MODEL REFLECTIVITY DATA AND 18Z NAM...IT
APPEARS HEAVY RAIN IS MORE LIKELY IN SW INDIANA...SE ILLINOIS...AND
NW KENTUCKY LATE TONIGHT INTO EARLY MONDAY. 850 MB LOW LEVEL FLOW IS
FORECAST TO STRENGTHEN TO AROUND 20 KNOTS...WITH STRONG INDICATIONS
OF A BACKBUILDING MCS. RAISED POPS FOR THE OVERNIGHT HOURS TO
CATEGORICAL OR LIKELY IN NE COUNTIES. THE ENSEMBLE MEANS OF THE SREF
AND GFS ALSO SHOW QPF BULLSEYES IN THAT AREA OVERNIGHT. SURFACE TO
850 MB CONVERGENCE AXIS IS FORECAST TO BE IN THAT AREA WITH A 500 MB
SHORTWAVE TROUGH JUST UPSTREAM.

&&

.SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...
ISSUED AT 215 PM CDT SUN JUL 21 2013

MAIN FORECAST CONCERN TONIGHT IS HEAVY RAIN POTENTIAL. LOTS OF
MOISTURE AND INSTABILITY IS IN PLACE...ALONG WITH A BROAD AREA OF
WEAK LIFT. THE PRIMARY LIFTING MECHANISM IS A 500 MB SHORTWAVE
ADVANCING EAST/SOUTHEAST ACROSS CENTRAL MISSOURI. CONVECTION HAS
BEEN SLOWLY INCREASING THIS AFTERNOON ALONG AND SOUTH OF A WEAK WARM
FRONT THAT EXTENDS FROM THE LOWER OHIO VALLEY TO NORTHWEST
ARKANSAS.

THE STORMS WILL CONTINUE TO INCREASE THROUGH THE EARLY EVENING
HOURS...AIDED BY THE APPROACHING SHORTWAVE AND WARM FRONTAL
CONVERGENCE. WILL MENTION HEAVY RAIN IN GRIDS AND ZONES. LOW LEVEL
WIND SPEEDS ARE CURRENTLY A LITTLE LOWER THAN OPTIMUM FOR AN
ORGANIZED FLOODING THREAT. HOWEVER...RAP MODEL RUNS INDICATE SOME
INCREASE AND BACKING OF LOW LEVEL WINDS LATE TODAY AND THIS EVENING.
POTENTIAL FOR EXCESSIVE RAINFALL AND LOCAL FLOODING WILL NEED TO BE
MONITORED THROUGH EVENING.

LATER TONIGHT AND MONDAY MORNING...WEAKENING INSTABILITY AND
DECREASING UPPER SUPPORT SHOULD BRING A GRADUAL DECREASE IN COVERAGE
AND INTENSITY OF THE PRECIP. TEMPS ON MONDAY WILL DEPEND ON TIMING
OF PARTIAL CLEARING...WHICH SHOULD TAKE PLACE FROM WEST TO EAST AS
THE DAY GOES ON. WILL CONTINUE WITH PREVIOUS FORECASTS THAT ARE
CLOSER TO GFS MOS THAN THE COOLER NAM MOS. A RELATIVE LULL IN PRECIP
CHANCES IS EXPECTED MONDAY NIGHT.

ON TUESDAY...A COLD FRONT WILL MOVE SOUTHEAST INTO SOUTHERN ILLINOIS
AND SE MISSOURI BY LATE IN THE DAY. THE FRONT SHOULD ARRIVE DURING
PEAK HEATING AND INSTABILITY...SO WILL CONTINUE WITH POPS ABOVE MOS
GUIDANCE. PRECIP WATER VALUES WILL BE SOMEWHAT LOWER DUE TO A MORE
VEERED /WEST TO NORTHWEST/ DEEP LAYER FLOW...WHICH IS WHY POPS WILL
BE KEPT BELOW THE LIKELY CATEGORY. FLOW FIELDS WILL BE SOMEWHAT
STRONGER WITH THIS SYSTEM...SO THE POTENTIAL FOR ISOLATED SEVERE
STORMS EXISTS. CONVECTION SHOULD DIMINISH WITH THE PASSAGE OF THE
COLD FRONT ACROSS THE LOWER OHIO VALLEY LATE TUESDAY NIGHT.

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
ISSUED AT 215 PM CDT SUN JUL 21 2013

THE MODELS ARE IN GENERAL AGREEMENT WITH FRONT ALONG OUR SOUTHERN
BORDER BY 12Z WED. HOWEVER THE GFS AND THE NAM PUSH IT ON THROUGH
LIMITING ANY PRECIP CHC AFTER 12Z WED. THE 00Z SUNDAY ECMWF LINGERS
PRECIP OVER THE AREA ALL DAY WED. CURRENT GRIDS REFLECT HIGHEST PROB
WOULD BE OVER SEMO AND LATEST RUNS SUPPORT THAT. HOWEVER WILL TRY TO
LOWER POPS NORTH AND EAST AS PREVIOUS SHIFT DID AND CONTINUE THE
TREND TOWARD A DRIER WED. IF THE 12Z ECMWF FOLLOWS THAT TREND THE
MID SHIFT WILL BE ABLE TO BETTER DEFINE THE CHC. SO THIS TIME FRAME
REMAINS A LITTLE SUSPECT FOR NOW WITH EITHER NORTH WINDS VIA NAM GFS
OR STALLED FRONT ECMWF. THE 12Z UKMET SHOWS THE FRONT ALONG THE
SOUTHERN BORDER AS WELL BUT THE RUN ENDS AT 12Z BUT APPEARS TO FAVOR
THE WETTER ECMWF.

FOR THE LATE WEEK CHC THE THE GFS BRINGS A FRONT THROUGH BUT THE
ECMWF AND DGEX BRING AN MCS OUT OF THE CENTRAL PLAINS FRIDAY WITH A
COLD FRONT IN ITS WAKE SATURDAY. THE GFS IS A LITTLE VOID OF THE MCS
FEATURE AND WILL LEAN TOWARD THE ECMWF AND DGEX SOLUTION...BUT USE
THE SLOWER TIMING OF THE ECMWF FOR THIS FEATURE. WILL MAINTAIN A
SLGT CHC SAT NGT IN THE EAST. WILL KEEP SUNDAY DRY WITH MUCH COOLER
AND DRIER AIR COMING INTO THE REGION.

AS FOR TEMPS IF THE EXTENDED INIT COMES TO FRUITION IT WILL BE A
MUCH COOLER AND WE COULD SEE SOME RECORD OR NEAR RECORD COOL TEMPS
EARLY NEXT WEEK. THE OPPOSITE OF LAST SUMMER RECORD SETTING HEAT.

&&

.AVIATION...
ISSUED AT 1230 PM CDT SUN JUL 21 2013

AREAS OF LOW CLOUDS WILL CONTINUE TO LIFT THIS AFTERNOON...WITH
LINGERING POCKETS OF MVFR CIGS BECOMING VFR EARLY. WITH DIURNAL
HEATING AND DESTABILIZATION...SHOWERS AND STORMS WILL SLOWLY
INCREASE IN COVERAGE AND INTENSITY THIS AFTERNOON. EXPECT PEAK
COVERAGE TO OCCUR EARLY THIS EVENING...ENHANCED BY AN UPPER LEVEL
DISTURBANCE APPROACHING FROM THE WEST. IT IS TOO EARLY TO PINPOINT
THE TIMING OF STORMS...BUT IT APPEARS LIKELY EACH TAF SITE WILL
RECEIVE AT LEAST SOME RAIN THIS AFTERNOON OR EVENING. BRIEF IFR
CONDITIONS ARE POSSIBLE IN ANY STORMS.

CONVECTION SHOULD FADE WITH LOSS OF HEATING...AND MAINLY DRY
CONDITIONS ARE EXPECTED OVERNIGHT. SOME LIGHT FOG OR PATCHY LOW
CLOUDS ARE POSSIBLE LATE AT NIGHT AND MONDAY MORNING. DIURNAL CU
WILL FORM AGAIN BY MIDDAY MONDAY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

UPDATE...MY
SHORT TERM...MY
LONG TERM...KH
AVIATION...MY
Hazardous weather outlook, Jul 21, 3:15 AM CST, 15 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
415 AM CDT SUN JUL 21 2013

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-221000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
415 AM CDT SUN JUL 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH THE PERIOD. WHILE
AN ISOLATED SEVERE STORM OR TWO CANNOT BE RULED OUT...IT APPEARS
THE MAIN HAZARD WITH MOST OF THE THUNDERSTORMS WILL COME WITH
LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES WILL CONTINUE MONDAY AND TUESDAY. IT NOW
LOOKS AS THOUGH THE HIGHEST CHANCE FOR ANY ORGANIZED SEVERE
WEATHER WILL COME ON TUESDAY AS A COLD FRONT PUSHES SOUTH INTO THE
REGION. THE MAIN HAZARDS WOULD LIKELY BE DAMAGING WIND GUSTS AND
LARGE HAIL.

THE CHANCE OF THUNDERSTORMS WILL RETURN FRIDAY NIGHT AND
SATURDAY. WHILE AN ISOLATED STRONG OR SEVERE STORM CANNOT BE RULED
OUT...THE MAIN CONCERN WILL BE LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED ON TUESDAY. HOWEVER...SPOTTERS
SHOULD RELAY ANY HEAVY RAINFALL OR OBSERVED FLOODING REPORTS TO
THE NATIONAL WEATHER SERVICE.

In the hours before

Special weather statement, Jul 21, 4:46 PM CST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
546 PM CDT SUN JUL 21 2013

KYZ017-021-022-212345-
CHRISTIAN KY-MUHLENBERG KY-TODD KY-
546 PM CDT SUN JUL 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHRISTIAN...NORTHERN
TODD AND SOUTHWESTERN MUHLENBERG COUNTIES IN SOUTH CENTRAL KENTUCKY
UNTIL 645 PM CDT...

AT 543 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHEAST OF HOPKINSVILLE...MOVING
NORTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  GREENVILLE...WEIR...ALLEGRE AND CLIFTY.

JP
Special weather statement, Jul 21, 5:03 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
603 PM CDT SUN JUL 21 2013

ILZ077-078-212345-
EDWARDS IL-WABASH IL-
603 PM CDT SUN JUL 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR EDWARDS AND SOUTHWESTERN WABASH
COUNTIES IN SOUTHEAST ILLINOIS UNTIL 645 PM CDT...

AT 602 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES WEST OF GRAYVILLE...OR 9 MILES SOUTH OF
ALBION...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  ALBION...BROWNS...BELLMONT...KEENSBURG AND BONE GAP.

JP
Local storm report, Jul 21, 6:15 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
715 PM CDT SUN JUL 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     FLASH FLOOD      2 S JUNCTION            37.69N 88.24W
07/21/2013                   GALLATIN           IL   TRAINED SPOTTER

            MANY SECONDARY ROADS UNDER WATER. RAINFALL ACCUMULATION
            OF 3.90 INCHES.

&&

SMITTY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy rain. Local standard time, as filed.

Heavy Rain, Warrick

When
July 21, 6:15 PM CST to 7:35 PM CST
Where
Warrick County, Boonville
Reported by
Trained Spotter
Coordinates
38.050, -87.270

A trained spotter reported three inches of rain during the early evening hours.

Heavy Rain, Warrick

When
July 21, 6:15 PM CST to 8:09 PM CST
Where
Warrick County, 0.69 mi S of Chandler
Reported by
Trained Spotter
Coordinates
38.040, -87.370

Evening thunderstorms with torrential rain produced 4.68 inches of rainfall. One inch of rain fell in 15 minutes. Water was over several secondary roadways.

Heavy Rain, Warrick

When
July 21, 6:15 PM CST to 8:09 PM CST
Where
Warrick County, Newburgh
Reported by
Trained Spotter
Coordinates
37.950, -87.420

A trained spotter measured 2.51 inches of rain.

Heavy Rain, Vanderburgh

When
July 21, 6:40 PM CST to 7:56 PM CST
Where
Vanderburgh County, Evansville
Reported by
Trained Spotter
Coordinates
37.980, -87.550

On the southeast side of the city, a trained spotter measured 2.50 inches in 70 minutes.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2013Every state in 2013This day in weather historyWarnings in Indiana, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 463989, 463990, 463991, 463992.